Many people need to take prescription medications with this need often increases with age. However, some of these medications may have a detrimental effect on your dental health even if they do a great job at protecting your general health. Prescription medications and some over-the-counter medications can frequently cause side-effects. This is why it is vitally important to let your dentist know if you currently take any prescription or over-the-counter medications.
This is because they may need to adjust your dental care to accommodate these side-effects. Sometimes these side-effects can potentially be serious and your dentist may need to liaise with doctors or specialists looking after your general health. Two common medications that can affect dental care include blood thinners and bisphosphonates.
Why Blood Thinners Could Affect Your Dental Care
Lots of people need to take blood thinners to prevent harmful blood clots from forming. For example, if they are at risk of having a stroke or a heart attack or deep-vein thrombosis. Blood thinners interfere with the body’s natural ability to clot blood at the site of an injury. There are many standard dental procedures where it doesn’t matter if a patient is taking blood thinners and where the dentist can normally control any bleeding.
However, it is particularly important during certain dental treatments. Like when placing dental implants or when removing a tooth and where it is necessary to make an incision into the gum tissue. Other procedures that may cause bleeding include dental prophylaxis including scaling and root planning, surgery for gum disease and biopsies. These dental procedures can be further complicated as each patient reacts differently to the effects of blood thinners.
A dentist needs to consider the potential risks of bleeding for each procedure against the potential benefits of blood clot formation. This is if the blood thinning medication were to be discontinued for a short while or if the dosage were to be lowered. So, what will happen if you do take blood thinners and you need dental care? Firstly, your dentist will want to know your complete medical history that includes all medical conditions.
It also includes the name of your physician, the reason you need to take blood thinners and your history of blood clots. They will also want to know how long you need to be on these blood thinners and the results of any blood tests. If you have had any problems with these medications you must let your dentist know. They may need to run additional tests and to consult with your doctor before planning any dental treatment.
Depending on the medication being used and the type of procedure required, your dentist may need you to have specific blood tests done. This is to check your clotting time which will give them a good idea as to your blood’s ability to clot after dental treatment.
How Can Bisphosphonates Affect Dental Care?
Bisphosphonates are commonly used to treat osteoporosis and Paget’s disease is sometimes treated with this medication. You may also be prescribed bisphosphonates during treatment for cancer. Somewhat ironically given bisphosphonates are often used to protect bone from osteoporosis. They’ve been found to affect the upper and lower jaws, increasing the risk of a problem called osteonecrosis.
This destroys the jawbone and can be a very serious side-effect of treatment. Although less of an issue for patients receiving bisphosphonates orally, it can be particularly problematic for people receiving bisphosphonates intravenously. If you are prescribed bisphosphonates then your doctor may advise you to see your dentist before beginning this medication. It’s essential to eliminate any infections in the mouth, particularly gum infection.
People receiving bisphosphonates should make sure they attend regular preventative dental care including checkups and cleanings. Your dentist may prescribe extra preventative dental care treatments including topical fluoride applications or oral rinses. Potential signs and symptoms of osteonecrosis include poor gum healing, jaw pain or swelling or a sensation of numbness in the jaw, or the jaw could feel heavy. Sometimes bone can become exposed.
Another common side effect of medications is dry mouth. The medical name for this is xerostomia and it’s an unpleasant condition where insufficient saliva is produced. As well as being a side-effect of certain medications, it can also be a side-effect of certain medical treatments. This includes radiation and chemotherapy for head and neck cancers.
While the impact of dry mouth may potentially be far less serious than the side-effects caused by blood thinners and bisphosphonates, it still deserves to be taken seriously. At the very least dry mouth can be uncomfortable. Particularly for people who wear dentures and it does increase the risk of dental diseases that include tooth decay and gum disease.
What to Do If You Have Dry Mouth
If you do have dry mouth it’s well worth discussing this problem with your dentist because they can help you. To begin with, they will carefully assess your teeth and gums for any signs of disease and they will talk to you about your medical history. Your dentist will need to know which medications you currently take and will determine if these could be causing xerostomia. One possible cause of action would be for you to see your physician who prescribed the drugs.
They might be able to prescribe a different medication or could perhaps change the dosage to help reduce these side-effects. It is vital to talk to them first as you should never stop taking any medicines prescribed for you without first taking medical advice. As well as doing this, your dentist can discuss a suitable preventative dental care plan that will include regular checkups and cleanings.
They might suggest having your teeth professionally cleaned more frequently as having cleaner teeth will lower your risk of disease. Another potential treatment is to have fluoride applications or they may suggest you regularly use fluoride mouth rinse for added protection. They can prescribe artificial saliva to help keep your mouth moist and comfortable. There are several things you can do to help keep your mouth moist and clean.
Chewing sugar-free candies and chewing gum can stimulate saliva flow and it is important to drink plenty of water. If your bedroom is very dry, a humidifier or even just a bowl of water placed on a nightstand could help create moister air. Dentists are used to helping people with medical problems. Provided they know which medications you are taking and your full medical history will ensure you receive the appropriate dental care.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.